Information from NHS England
suggests that medicine prescribing errors in hospital occur in around 7% of all
When errors occur in prescribing high-risk medications (such as warfarin) for older patients with multiple medical problems, there is a significant risk of serious harm. High-risk medicines are those which risk significant patient harm or death when used in error.
This investigation is looking at the:
- Systems and processes which underpin the identification, prescribing and administration of warfarin for frail, older inpatients.
- Main patient safety risks arising from the prescribing and administration of warfarin and other high-risk drugs.
- Main patient safety defences that act to protect people from medication errors with high-risk medicines.
The reference event in this investigation is an incident where a hospital inpatient was administered repeated doses of warfarin in error and suffered significant harm as a result. The error was detected after six days by a ward pharmacist.
Please note that this investigation has previously been known as 'High risk medicines administration in hospital to frail older people’ and ‘Risks of medicine prescribing in hospital to frail older people/Warfarin’.
Contact us to receive updates
If you would like information about a particular investigation please let us knowContact us to receive updates